Aug 4, 2000
Are there HIV meds that cause the development of a pot belly and "jowls" under the ear. My husband is living with HIV, has lost weight in his butt and legs, but has developed an awfully large pot belly and "tits".
Response from Dr. Henry
You are describing lipodystrophy/fat redistribution syndrome/"crix belly"/"protease paunch". The cause of this syndrome is unclear, but there are personal factors which may place a person at risk for the syndrome (for example, time living with HIV, CD4+ count at nadir, age) and certain medications are more associated with this syndrome than others (d4T and the protease inhibitors), although the data conflicts somewhat on that. Treatment options are limited. You can read more about this on this site or at www.medscape.com.
Keith Henry, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Relationship Between Hiv And Aids?
- Is Sores In Throat Sign Of Hiv?
- What Is More Dangerous Hep B Or C?
- Can The Use Of Lubricants Containing Nonoxynol-9 Further Reduce Hiv Risk?
- How Long Can A Person Be Infected With Hiv Before Showing Signs Of Infection?
- Hiv Sore Throat Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.